Alert archive / New Mexico / Flash Flood Warnings in 1997

Flash Flood Warning 48, NWS Midland/Odessa, TX

July 24, 1997Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 24, 1997, 6:03 PM MDT for Eddy County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 6:03 PM MDT (00:03 UTC)
Expired
Jul 24, 1997, 8:05 PM MDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 250004
FFWMAF
NMC015-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
603 PM MDT THU JUL 24 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 805 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NEW MEXICO

   ...SOUTHERN EDDY COUNTY

VERY HEAVY RAINS CONTINUE OVER SOUTHERN EDDY COUNTY...FROM WHITES
CITY...TO LOVING...TO MALAGA. DOPPLER RADAR HAS ESTIMATED NEARLY TWO
INCHES OF RAIN PER HOUR HAS FALLEN.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST UPDATES
CONCERNING THIS DEVELOPING WEATHER SITUATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:49 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 24, 1:49 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
247 PM CDT THU JUL 24 1997

UPPER LEVEL CIRCULATION SPREADING SUBSIDENT AREA OVER ERN HALF OF FA
ATTM...WITH AREA OF LIFT NOTED IN NE QUAD OVER LOW ROLLING PLAINS.
KMAF 88D DETECTING WIDELY SCT CONVECTION OVER DAVIS AND GDP MTNS...
WITH ISOLD CONVECTION FARTHER E IN TX TRANS-PECOS AND LEA COUNTY NM.
CLOSER TO HOME...A CUMULUS FIELD HAS DEVELOPED OVER MUCH OF ERN FA...
ALTHOUGH VERTICAL DEVELOPMENT ISN/T AS GOOD AS YESTERDAY. 18Z SFC
ANALYSIS SHOWS TROUGH ROUGHLY ALONG KDHT-KELP LINE WITH A
CORRESPONDING SEGMENT OF CONVECTION FROM NEAR KHMN NORTHEASTWARD.

SRN STREAM SHORTWAVE TROUGH INVOF SRN CA IS PROGGED TO STAY PHASED
WITH NEARLY STNRY PACIFIC NW SHORTWAVE TROUGH OVER NEXT 48 HRS...
KEEPING FA IN WRN PERIPHERY OF UPPER HIGH CENTERED OVER MID MS
VALLEY. AFOREMENTIONED CIRCULATION PROGGED TO ROTATE N AROUND
PERIPHERY OF HIGH OVERNIGHT. MODELS INDICATE DECENT H5-H3 LAYER
Q-FORCING ON EAST SIDE OF CIRCULATION...WHICH COULD PSBLY AFFECT FAR
NE ZONES...HOWEVER PRESENT ADAP MSTR FLUX DVRG AND LACK OF
SIGNIFICANT CUMULUS OVER THIS AREA ATTM MAKES PCPN OVERNIGHT SEEM
UNLIKELY. WILL GO WITH POPS AT 10 PCNT OR LESS OVER ENTIRE FA
TONIGHT AND TEMPS NEAR PERSISTENCE...AS MRNG LOW CLOUDS SHOULD BE
LIMITED TO FAR SE ZONES AT BEST.

WATER VAPOR IMAGES CONTINUE TO SHOW MOIST PLUME PUSHING W FROM FA.
MODELS ALSO GO WITH GREATER MID-LEVEL THICKNESSES/TEMPS FOR FRI AS
UPPER HIGH RE-ESTABLISHES AND ATMOSPHERE DRIES SOMEWHAT IN WAKE OF
EXITING UPPER CIRCULATION. WILL GO CLOSE TO GUIDANCE POPS AND AOA
GUIDANCE TEMPS FOR FRI. THANKS TO LBB FOR INPUT.

MAF  70/96  1/-
CNM  70/97  1/-
MRF  58/86  1/-
P07  72/94  -/0

TJT

Nearby

Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.